Maryland, 2008

Hail and Damaging Winds in Maryland, August 7, 2008

August 7, 2008 · NWS LWX · 19 events in 4 counties and zones

An upper-level disturbance along with an unstable atmosphere triggered showers and thunderstorms. Some storms were severe, producing damaging winds and large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

An upper-level disturbance along with an unstable atmosphere triggered showers and thunderstorms. Some storms were severe, producing damaging winds and large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 7, 9:16 AM EST, 2 hours 48 minutes earlier.

Area forecast discussion, Aug 7, 9:16 AM EST, 2 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1016 AM EDT THU AUG 7 2008

.SYNOPSIS...
LIMITED LOW LEVEL MOISTURE AND COLD AIR ALOFT WILL ALLOW FOR THE
DEVELOPMENT OF THUNDERSTORMS TODAY AND TOMORROW. DRIER AND COOLER
CONDITIONS ARRIVE THIS WEEKEND AS THE MOIST AIRMASS IN PLACE IS
DIVERTED SOUTH AND EAST OF THE AREA.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...

SURFACE ANALYSIS FROM 12Z SHOWS A COLD FRONT STRETCHED ACROSS NORTH
CAROLINA AND A TROUGH AXIS FROM UPSTATE NEW YORK SOUTHWEST THROUGH
THE EASTERN GREAT LAKES. REGIONAL RADAR HAS SHOWERS AND
THUNDERSTORMS TO THE NORTH AND SOUTH OF THE FORECAST AREA. WATER
VAPOR IMAGERY HAS A LARGE SCALE TROUGH OVER THE EASTERN CONUS WITH A
FEW SHORT WAVES NOTED NEAR THE GREAT LAKES.

A SURFACE LOW AND ITS ASSOCIATED COLD FRONT WILL MOVE EAST ACROSS
THE REGION LATE TODAY. COLD POOL WILL STRENGTHEN TODAY AS A SHORT
WAVE APPROACHES THE MID ATLANTIC. WHILE THE SOUTHERN THIRD OF THE
FORECAST AREA REMAINS UNDER A DECK OF MID TO HIGH CLOUDS AND WILL
MOST LIKELY REMAIN STABLE...THE REMAINDER OF THE REGION HAS MORE
UNCERTAINTY. MOSTLY SUNNY SKIES THIS MORNING WILL HELP INCREASE LOW
LEVEL LAPSE RATES. DECENT WINDS ALOFT...50 KNOTS AT 500 MB...WILL
INCREASE SHEAR ALOFT. THERE IS A QUESTION ON HOW MUCH LEW LEVEL
SHEAR EXISTS. MODIFIED 12Z KIAD RAOB HAS AROUND 1000 J/KG CAPE.
THESE ALL COMBINE TO PROVIDE THE POSSIBILITY FOR SOME STRONG TO
SEVERE STORMS BY AFTERNOON AND EARLY EVENING. WITH COOLING ALOFT AND
STRONG WINDS ALOFT...DAMAGING WINDS AND HAIL WILL BE THE MAIN
THREATS.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM FRIDAY/...
WHILE THERE WILL BE SOME DIURNAL WEAKENING OF CONVECTION AROUND
SUNSET...MID LEVEL TROUGH SHOULD TEND TO ALLOW SHOWERS TO CONTINUE
INTO THE OVERNIGHT HOURS ESPECIALLY CLOSER TO THE COLD POOL ALOFT TO
THE NORTH. GRADUAL DISSIPATION OF PRECIPITATION SHOULD ALLOW MID
LEVEL CLOUDINESS TO THIN DURING THE SECOND HALF OF THE NIGHT....
LEADING TO A COOLER NIGHT AS A DRIER AIRMASS MOVES INTO THE
REGION.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
SHRTWV TROF ROTATING AROUND SRN PERIPHERY OF UPR TROF OVER NERN
CONUS WILL MOVE ACRS MID ATLC AND SRN NEW ENGLAND FRI...AND SHUD
BE CLEAR OF FCST AREA BY FRI EVE.

COLD AIR ALOFT WILL CONTRIBUTE TO DVLPMT OF INSTBY DESPITE BLW
NRML TEMPS. CONCERN ABOUT EROSION OF LOW LVL MSTR WITH RESPECT TO
TIMING OF UPR WAVE PRECLUDES HIGHER POPS...BUT HAVE EXPANDED CVRG
SWD TO ENCOMPASS ALL ZONES. HIGHEST POPS IN NRN ZONES CLOSEST TO
UPR TROF.

PATTERN IN XTNDD PDS WILL FEATURE UPR TROF OVER NERN CONUS AND
AMPLIFIED RDG OVER CNTRL CONUS...TRENDING TWD OMEGA BLOCK THIS
WKEND. RESULT WILL BE COOLER AND DRIER CONDITIONS MID ATLC...WITH
MINIMA APRCHG LOW 50S SAT AND SUN MRNGS IN WRN ZONES.

OMEGA BLOCK ERODES EARLY NEXT WK...WITH LESS AMPLIFIED TROF
REMAINING ACRS ERN CONUS. MODELS AND GFS ENSEMBLE INDICATE SHRTWV
TROF /OF VARYING STRENGTH AND SPEED/ APRCHG MID ATLC MON THRU WED.
WITH WLY TO WSWLY FLOW ACRS APLCHNS...LEE TROF SHUD DVLP AND AID
IN MSTR RETURN TO FCST AREA BY ARRIVAL OF SHRTWV TROF. HAVE
EXPANDED POPS TEMPORALLY FROM MON EVE THRU WED...WITH HIGHEST
VALUES TUE AFTN THRU TUE EVE.

&&

.AVIATION /14Z THURSDAY THROUGH MONDAY/...

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS
AFTERNOON AND EVENING ACROSS THE MID ATLANTIC. WILL CONTINUE THE
TEMPO GROUP WITH VICINITY SHOWERS AND CB MENTION CARRIED IN THE 12Z
TAF PACKAGE UNTIL STORM COVERAGE AND TIMING BECOME MORE CERTAIN. THE
STRONGER STORMS WILL BE CAPABLE OF WIND GUSTS UP TO 40 KNOTS.
ACTIVITY WILL DIMINISH THIS EVENING.

SECONDARY COOL FRONT PASSES THIS EVENING SHIFTING WINDS MORE OUT
OF THE NNW...AS DEBRIS CLOUDINESS REMAINS TRAPPED IN THE MID
LEVELS.

ISOLD SHRA/TSTMS PSBL FRI AS TROF AXIS PASSES THRU...FOLLOWED BY
PD OF DRIER WX THIS WKEND.

&&

.MARINE...

WEST TO NORTHWEST WINDS LESS THAN 15 KNOTS WILL CONTINUE THROUGH THE
AFTERNOON. SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS
AFTERNOON AND EVENING OVER THE WATERS. THE STRONGEST STORMS MAY
PROMPT SPECIAL MARINE WARNINGS FOR WIND GUSTS NEAR 35 KNOTS.

ISOLD SHRA/TSTMS PSBL FRI AS TROF AXIS PASSES THRU...BUT PLEASANT
WX XPCD FOR WKEND AS WINDS GENLY REMAIN LGT. RETURN TO WETTER
CONDITIONS MON EVE THRU WED AS SHRTWV TROF NEARS...WINDS
INCR...AND MSTR RETURNS TO AREA.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.

&&

SYNOPSIS...SJR
NEAR TERM...SAR/GMS
SHORT TERM...SJR
LONG TERM...MRK
AVIATION...SAR/ROGOWSKI/KRAMAR
MARINE...SAR/ROGOWSKI/KRAMAR
Hazardous weather outlook, Aug 7, 9:25 AM EST, 2 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1025 AM EDT THU AUG 7 2008

ANZ530>537-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
081000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
1025 AM EDT THU AUG 7 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED AREAWIDE...MAINLY THIS
AFTERNOON AND EVENING. A FEW THUNDERSTORMS MAY BECOME SEVERE...AND
WILL BE CAPABLE OF PRODUCING LOCALLY DAMAGING WINDS AND SMALL
HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

LIMITED SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND
EVENING.

MDZ003>005-009-010-501-502-VAZ021-025>031-036>042-050-051-
WVZ050>055-501>504-081000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-
ORANGE-CULPEPER-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-PENDLETON-
HARDY-WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
1025 AM EDT THU AUG 7 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED AREAWIDE...MAINLY THIS
AFTERNOON AND EVENING. A FEW THUNDERSTORMS MAY BECOME SEVERE THIS
AFTERNOON AND TONIGHT...AND WILL BE CAPABLE OF PRODUCING LOCALLY
DAMAGING WINDS AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

LIMITED SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND
EVENING.

In the hours before

Special weather statement, Aug 7, 10:56 AM EST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1156 AM EDT THU AUG 7 2008

WVZ052-071645-
BERKELEY WV-
1156 AM EDT THU AUG 7 2008

...STRONG THUNDERSTORMS TO AFFECT BERKELEY COUNTY...

AT 1156 AM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 2
MILES SOUTH OF TOMAHAWK...MOVING EAST AT 20 MPH.

LOCATIONS THAT WILL LIKELY BE AFFECTED BY THIS STORM INCLUDE JONES
SPRINGS AND MARTINSBURG.

WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS
STORM.

HEAVY DOWNPOURS MAY REDUCE VISIBILITY BELOW A MILE AND CAUSE PONDING
OF WATER ON ROADWAYS.

GMS
Special weather statement, Aug 7, 11:11 AM EST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1211 PM EDT THU AUG 7 2008

VAZ053-054-071700-
ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-FAIRFAX VA-
1211 PM EDT THU AUG 7 2008

...STRONG THUNDERSTORMS TO AFFECT FALLS CHURCH...ARLINGTON...
ALEXANDRIA...CENTRAL FAIRFAX COUNTY...

AT 1211 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
MERRIFIELD...MOVING SOUTHEAST AT 19 MPH.

LOCATIONS THAT WILL LIKELY BE AFFECTED BY THIS STORM INCLUDE
LINCOLNIA...LAKE BARCROFT...SPRINGFIELD AND ANNANDALE.

BRIEF HEAVY RAINFALL...WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN
BE EXPECTED WITH THIS STORM.

GMS
Special weather statement, Aug 7, 11:24 AM EST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1224 PM EDT THU AUG 7 2008

DCZ001-MDZ013-071700-
DISTRICT OF COLUMBIA DC-PRINCE GEORGES MD-
1224 PM EDT THU AUG 7 2008

...STRONG THUNDERSTORMS TO AFFECT THE DISTRICT OF COLUMBIA...PRINCE
GEORGES COUNTY...

AT 1224 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
ANACOSTIA...MOVING SOUTHEAST AT 20 MPH.

LOCATIONS THAT WILL LIKELY BE AFFECTED BY THIS STORM INCLUDE
ANACOSTIA...CAPITOL HEIGHTS...EASTERN PORTIONS OF THE DISTRICT...
SEAT PLEASANT AND MARLOW HEIGHTS.

BRIEF HEAVY RAINFALL...WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN
BE EXPECTED WITH THIS STORM.

GMS
Local storm report, Aug 7, 11:31 AM EST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1231 PM EDT THU AUG 07 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1212 PM     TSTM WND DMG     LOVETTSVILLE            39.27N 77.64W
08/07/2008                   LOUDOUN            VA   EMERGENCY MNGR

            WIRES DOWN IN LOVETTSVILLE

&&

SAR
Special weather statement, Aug 7, 11:54 AM EST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1254 PM EDT THU AUG 7 2008

MDZ009-071730-
MONTGOMERY MD-
1254 PM EDT THU AUG 7 2008

...STRONG THUNDERSTORMS TO AFFECT SOUTHERN MONTGOMERY COUNTY...

AT 1254 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
DAWSONVILLE...MOVING SOUTHEAST AT 25 MPH.

LOCATIONS THAT WILL LIKELY BE AFFECTED BY THIS STORM INCLUDE
GAITHERSBURG AND NORTH POTOMAC.

FREQUENT CLOUD TO GROUND LIGHTNING...WIND GUSTS OF 40 TO 50 MPH AND
SMALL HAIL CAN BE EXPECTED WITH THIS STORM.

HEAVY DOWNPOURS MAY REDUCE VISIBILITY BELOW A MILE AND CAUSE PONDING
OF WATER ON ROADWAYS.

GMS
Special weather statement, Aug 7, 12:03 PM EST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
103 PM EDT THU AUG 7 2008

MDZ013-071730-
PRINCE GEORGES MD-
103 PM EDT THU AUG 7 2008

...STRONG THUNDERSTORMS TO AFFECT SOUTH CENTRAL PRINCE GEORGES
COUNTY...

AT 103 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 2 MILES
SOUTHEAST OF CLINTON...MOVING SOUTHEAST AT 25 MPH.

LOCATIONS THAT WILL LIKELY BE AFFECTED BY THIS STORM
INCLUDE...CLINTON...MARLTON...AND BRANDYWINE.

FREQUENT CLOUD TO GROUND LIGHTNING...WIND GUSTS NEAR 50 MPH AND
SMALL HAIL CAN BE EXPECTED WITH THIS STORM.

HEAVY DOWNPOURS MAY REDUCE VISIBILITY BELOW A MILE AND CAUSE PONDING
OF WATER ON ROADWAYS.

GMS

The radar

The Sterling radar (KLWX), 59 km away, was scanning. The volume nearest the first event began at 17:04 UTC.

Open the radar archive at this moment

Event by event

10 hail, 9 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Prince George'S

When
August 7, 12:04 PM EST
Where
Prince George'S County, 1.08 mi E of Crestview Manor
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.730, -76.880

Multiple power lines and poles were down on Earnshaw Drive in Brandywine.

Thunderstorm Wind, Prince George'S

When
August 7, 12:04 PM EST
Where
Prince George'S County, 1.28 mi ESE of Crestview Manor
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
38.720, -76.880

Power lines were down about 3 miles south-southeast of Clinton.

Hail, Montgomery

When
August 7, 12:26 PM EST
Where
Montgomery County, 0.88 mi NW of Woodhaven
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.010, -77.140

Penny size hail was reported about 2 miles northwest of Bethesda.

Thunderstorm Wind, Prince George'S

When
August 7, 12:39 PM EST
Where
Prince George'S County, 0.54 mi W of Riverdale
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.950, -76.960

Trees were down on Allison Street in Brentwood.

Hail, Prince George'S

When
August 7, 12:46 PM EST
Where
Prince George'S County, 0.69 mi N of Quincy Manor
Measured
0.75 in hail
Reported by
Public
Coordinates
38.940, -76.930

Penny size hail was reported in Bladensburg.

Hail, Frederick

When
August 7, 2:25 PM EST
Where
Frederick County, 1.38 mi S of Myersville
Measured
0.75 in hail
Reported by
Department of Highways
Coordinates
39.480, -77.570

Penny size hail was reported near Myersville.

Thunderstorm Wind, Frederick

When
August 7, 3:04 PM EST
Where
Frederick County, 0.87 mi NE of Urbana
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
39.340, -77.340

A wind gust of 64 mph was recorded at the Centerville Elementary School.

Hail, Montgomery

When
August 7, 3:21 PM EST
Where
Montgomery County, 0.69 mi N of Clarksburg
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.240, -77.280

Penny sized hail was reported near Clarksburg.

Thunderstorm Wind, Montgomery

When
August 7, 3:35 PM EST
Where
Montgomery County, 0.87 mi NW of Montgomery Vlg
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
39.180, -77.190

A wind gust of 59 mph was recorded at Montgomery Village.

Hail, Montgomery

When
August 7, 3:43 PM EST
Where
Montgomery County, 0.54 mi W of Olney
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.150, -77.080

Penny size hail was reported near Olney.

Hail, Prince George'S

When
August 7, 3:58 PM EST
Where
Prince George'S County, 1.28 mi WSW of Beltsville
Measured
0.75 in hail
Reported by
Public
Coordinates
39.020, -76.920

Penny size hail was reported near Beltsville.

Hail, Prince George'S

When
August 7, 4:07 PM EST
Where
Prince George'S County, 0.88 mi NE of Branchville
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.010, -76.920

Penny size hail was reported near Branchville.

Hail, Prince George'S

When
August 7, 4:07 PM EST
Where
Prince George'S County, 0.69 mi N of Greenbelt
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.010, -76.880

Nickel size hail was reported near Greenhill Road and Crescent Road.

Hail, Prince George'S

When
August 7, 4:08 PM EST
Where
Prince George'S County, Branchville
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.000, -76.930

Penny size hail was reported just south of Beltsville.

Hail, Prince George'S

When
August 7, 4:13 PM EST
Where
Prince George'S County, 0.69 mi S of Springfield
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.990, -76.800

Penny size hail was reported about 4 miles west-northwest of Bowie.

Thunderstorm Wind, Prince George'S

When
August 7, 4:22 PM EST
Where
Prince George'S County, 1.08 mi E of Mitchellville
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
38.920, -76.730

Several trees were snapped off blocking Mitchellville Road near a baseball field that was located just south of Mitchellville.

Thunderstorm Wind, Prince George'S

When
August 7, 4:22 PM EST
Where
Prince George'S County, 0.69 mi N of Mitchellville
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.930, -76.750

A 12 inch tree was down on Alderwood Lane.

Thunderstorm Wind, Prince George'S

When
August 7, 4:27 PM EST
Where
Prince George'S County, 2.12 mi SW of Mitchellville
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
38.900, -76.780

Trees were down on wires southeast of Bowie.

Thunderstorm Wind, St. Mary'S

When
August 7, 8:55 PM EST
Where
St. Mary'S County, 0.54 mi W of Leonardtown
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.300, -76.640

A tree was down on Point Lookout Road near Leonardtown.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2008Every state in 2008This day in weather historyWarnings in Maryland, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 131196, 131198, 131202, 131208, 131203, 131206, 131209, 131217, 131210, 131230, 131253, 131255, 131256, 131254, 131257, 131211, 131212, 131213, 131214.